Skip to main content
Log in

Busemann Functions and Infinite Geodesics in Two-Dimensional First-Passage Percolation

  • Published:
Communications in Mathematical Physics Aims and scope Submit manuscript

Abstract

We study first-passage percolation on \({\mathbb{Z}^2}\), where the edge weights are given by a translation-ergodic distribution, addressing questions related to existence and coalescence of infinite geodesics. Some of these were studied in the late 1990s by C. Newman and collaborators under strong assumptions on the limiting shape and weight distribution. In this paper we develop a framework for working with distributional limits of Busemann functions and use it to prove forms of Newman’s results under minimal assumptions. For instance, we show a form of coalescence of long finite geodesics in any deterministic direction. We also introduce a purely directional condition which replaces Newman’s global curvature condition and whose assumption we show implies the existence of directional geodesics. Without this condition, we prove existence of infinite geodesics which are directed in sectors. Last, we analyze distributional limits of geodesic graphs, proving almost-sure coalescence and nonexistence of infinite backward paths. This result relates to the conjecture of nonexistence of “bigeodesics.”

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Alexander K.: Approximation of subadditive functions and convergence rates in limiting-shape results. Ann. Probab. 25, 30–55 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  2. Arguin, L.-P., Damron, M.: On the number of ground states in the Edwards–Anderson spin glass model. To appear in Ann. Instit. Henri Poincaré (B) Probab. Statist, available at http://arxiv.org/abs/1110.6913v1 [math.PR], 2011

  3. Arguin L.-P., Damron M., Newman C., Stein D.: Uniqueness of ground states for short-range spin glasses in the half-plane. Commun. Math. Phys. 300, 641–657 (2010)

    Article  ADS  MATH  MathSciNet  Google Scholar 

  4. Auffinger, A. Damron. M.: Differentiability at the edge of the percolation cone and related results in first-passage percolation. Probab. Theor. Relat. Fields. 156(1–2), 193–227 (2013)

    Google Scholar 

  5. Benjamini I., Lyons R., Peres Y.: Group-invariant percolation on graphs. Geom. Funct. Anal. 9, 29–66 (1999)

    Article  MATH  MathSciNet  Google Scholar 

  6. Blair-Stahn, N.D.: First passage percolation and competition models. http://arxiv.org/abs/1005.0649v1 [math. PR], 2010

  7. Boivin D.: First passage percolation: the stationary case. Probab. Theor. Relat. Fields. 86, 491–499 (1990)

    Article  MATH  MathSciNet  Google Scholar 

  8. Burton R., Keane M.: Density and uniqueness in percolation. Commun. Math. Phys. 121, 501–505 (1989)

    Article  ADS  MATH  MathSciNet  Google Scholar 

  9. Coupier D.: Multiple geodesics with the same direction. Electron. Commun. Probab. 16, 517–527 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  10. Cox J.T., Durrett R.: Some limit theorems for percolation processes with necessary and sufficient conditions. Ann. Probab. 4, 583–603 (1981)

    Article  MathSciNet  Google Scholar 

  11. Damron, M., Hochman, M.: Examples of non-polygonal limit shapes in i.i.d. first-passage percolation and infinite coexistence in spatial growth models. Ann. Appl. Probab. 23(3), 1074–1085 (2013)

    Google Scholar 

  12. Durrett R., Liggett T.: The shape of the limit set in Richardson’s growth model. Ann. Probab. 9, 186–193 (1981)

    Article  MATH  MathSciNet  Google Scholar 

  13. Ferrari P.A., Pimentel L.P.R.: Competition interfaces and second class particles. Ann. Probab. 33, 1235–1254 (2006)

    Article  MathSciNet  Google Scholar 

  14. Forgacs G., Lipowsky, R., Nieuwenhuizen, T.M.: The behavior of interfaces in ordered and disordered systems. In: Domb, C., Lebowitz, J. (eds.) Phase transitions and critical phenomena, Vol. 14. London: Academic, 1991, pp. 135–363

  15. Grimmett, G., Kesten, H.: Percolation since Saint-Flour. http://arxiv.org/abs/1207.0373v1 [math.PR] (2012)

  16. Garet O., Marchand R.: Coexistence in two-type first-passage percolation models. Ann. Appl. Probab. 15, 298–330 (2005)

    Article  MATH  MathSciNet  Google Scholar 

  17. Gouéré J.-B.: Shape of territories in some competing growth models. Ann. Appl. Probab. 17, 1273–1305 (2007)

    Article  MATH  MathSciNet  Google Scholar 

  18. Häggström O.: Infinite clusters in dependent automorphism invariant percolation on trees. Ann. Probab. 25, 1423–1436 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  19. Häggström O.: Invariant percolation on trees and the mass-transport method. In: Bulletin of the International Statistical Institute. In: 52nd session proceedings, Tome LVIII, Book 1, Helsinki, 1999, pp. 363–366

  20. Häggström O., Meester R.: Asymptotic shapes for stationary first passage percolation. Ann. Probab. 23, 1511–1522 (1995)

    Article  MATH  MathSciNet  Google Scholar 

  21. Häggström O., Pemantle R.: First-passage percolation and a model for competing growth. J. Appl. Probab. 35, 683–692 (1998)

    Article  MATH  MathSciNet  Google Scholar 

  22. Hammersley, J.M., Welsh D.J.A.: First-passage percolation, subadditive processes, stochastic networks, and generalized renewal theory. In: Proc. Internat. Res. Semin., Statist. Lab., Univ. California, Berkeley, Calif. New York: Springer, 1965, pp. 61–110

  23. Hoffman C.: Coexistence for Richardson type competing spatial growth models. Ann. Appl. Probab. 15, 739–747 (2005)

    Article  MathSciNet  Google Scholar 

  24. Hoffman C.: Geodesics in first-passage percolation. Ann. Appl. Probab. 18, 1944–1969 (2008)

    Article  MATH  MathSciNet  Google Scholar 

  25. Howard C.D., Newman C.M.: Geodesics and spanning trees for Euclidean first passage percolation. Ann. Probab. 29, 577–623 (2001)

    MATH  MathSciNet  Google Scholar 

  26. Huse D.A., Henley C.L.: Pinning and roughening of domain walls in Ising systems due to random impurities. Phys. Rev. Lett. 54, 2708–2711 (1985)

    Article  ADS  Google Scholar 

  27. Kallenberg, O.: Foundations of modern probability, 2nd edn. Berlin: Springer, 2002

  28. Kesten H.: On the speed of convergence in first-passage percolation. Ann. Appl. Probab. 3, 296–338 (1993)

    Article  MATH  MathSciNet  Google Scholar 

  29. Krug, J., Spohn, H.: Kinetic roughening of growing surfaces. In: Godrécho, C. (ed.) Solids far from equilibrium: growth, morphology and defects. Cambridge: Cambridge University Press, 1991, pp. 479–582

  30. Licea C., Newman C.: Geodesics in two-dimensional first-passage percolation. Ann. Probab. 24, 399–410 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  31. Newman, C.: A surface view of first-passage percolation. In: Proceedings of the international congress of mathematicians, Vols. 1, 2. (Zürich, 1994), Basel: Birkhäuser, 1995, pp. 1017–1023

  32. Newman, C.: Topics in disordered systems. In: Lectures in mathematics ETH Zürich. Basel: Birkhäuser Verlag, 1997

  33. Newman C., Piza M.: Divergence of shape fluctuations in two dimensions. Ann. Probab. 23, 977–1005 (1995)

    Article  MATH  MathSciNet  Google Scholar 

  34. Wehr J.: On the number of infinite geodesics and ground states in disordered systems. J. Statist. Phys. 87, 439–447 (1997)

    Article  ADS  MATH  MathSciNet  Google Scholar 

  35. Wehr J., Woo J.: Absence of geodesics in first-passage percolation on a half-plane. Ann. Probab. 26, 358–367 (1998)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Jack Hanson.

Additional information

Communicated by F. Toninelli

M. D. is supported by an NSF postdoctoral fellowship and NSF Grants DMS-0901534 and DMS-1007626.

J. H. is supported by an NSF graduate fellowship and NSF Grant PHY-1104596.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Damron, M., Hanson, J. Busemann Functions and Infinite Geodesics in Two-Dimensional First-Passage Percolation. Commun. Math. Phys. 325, 917–963 (2014). https://doi.org/10.1007/s00220-013-1875-y

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00220-013-1875-y

Keywords

Navigation